Alert archive / Massachusetts / Small Craft Advisories in 2022

Small Craft Advisory 29, NWS Boston/Norton, MA

February 26, 2022

NWS Boston/Norton, MA issued this small craft advisory at Feb 26, 2022, 3:47 PM EST. It took effect at Feb 27, 2022, 1:00 AM EST. It was in force for 38 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2022, 3:47 PM EST (20:47 UTC)
In effect from
Feb 27, 2022, 1:00 AM EST
Expired
Feb 28, 2022, 3:00 PM EST
In force
38 hr
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Feb 26, 2:43 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 26, 2:43 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
243 PM EST Sat Feb 26 2022

.SYNOPSIS...
High pressure passes by tonight. An arctic cold front will cross
the region late Sunday afternoon and evening, with perhaps a few
brief snow showers. Unseasonable cold follows later Sunday
night into Monday. A couple of weak Alberta Clippers will bring
light precipitation to Southern New England, one on Tuesday and
the other around early Thursday. Though a brief warmup is
expected Wednesday, temperatures overall will trend below normal
for the workweek before moderating by the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Relatively tranquil weather expected as a high pressure move
past our region to our south. This will shift winds from a
northwest to more of a west to southwest direction by daybreak.
Being on the periphery of this high pressure, winds may not
completely decouple from the boundary layer, which had evidence
of a modest low level jet at 925 mb. Thus, despite the mainly
clear skies, did not go with a strong radiational cooling
scenario.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Still tracking an arctic front, which still looks to approach
late tomorrow into Sunday night. Winds should increase some
ahead of this front, especially once mixing within the boundary
layer develops and the low level jet can be tapped more
effectively. Not enough to consider wind headlines over land,
but will likely need some marine headlines.

The increased southwest flow and sunshine to start the day will
help boost temperatures to near normal levels for late February.
This is perhaps going to make it a bit too warm to develop
strong snow showers or squalls, especially given the timing of
an arctic front. This front looks to arrive more Sunday night,
which will minimize the potential instability that generate
these showers. At this time, still not expecting a repeat of
what we saw last weekend across most of southern New England.
The greatest risk for snow showers and squalls remains along and
north of Route 2 into northern New England.

This arctic front is expected to move offshore by late Sunday
evening. Drier weather arrives late Sunday night, but so does
the cold. Low temperatures Monday morning should be 10-15
degrees below normal.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Highlights:

* Sunny and dry but rather cold Monday.

* Couple weak Clipper systems Tues and again late Wed night into
  Thurs. Minor accum possible especially with the second Clipper but
  significant accums not expected. Warmup into the 40s in between on
  Wed.

* Colder temps return for later Thurs night into Fri.

Details:

Monday into Monday Night:

In the wake of the modified-Arctic cold front set to clear into the
Atlantic waters early Monday AM, building ridging and anomalously
cold low-level temps will set the stage for below-normal
temperatures to open the workweek. Given blustery NW winds (20-30
mph gusts) and 925 mb temps around -12 to -16C, only looking at 20s
for highs. Wind chills early in the morning around zero to 5 below,
with daytime wind chills in the single numbers to the mid teens.
Thus full late-Feb sun may prove ineffective to provide much
warming. Winds ease as high pressure settles over SNE by around
midnight, setting stage for strong radiational cooling. Utilized MOS
as opposed to NBM in this period and brings lows between zero to 15
above, highest in the urban areas and colder in the typical
radiational spots (MVY, northern Middlesex County into parts of the
495 corridor and into NW MA).

Tuesday through Thursday Night:

Main feature that governs our weather is the complex upper trough/
gyre over the northeastern portion of North America. This will
facilitate an active northern stream with two low-amplitude and
moisture-starved Clipper lows affecting our area in this period: one
being around later Tues into Tues night, and a second around
overnight Wed into Thurs. The first Clipper passes to our north and
while I do have slight chance PoPs mentioned, its possible this
feature may just bring increasing clouds or a few flurries. The
second Clipper is a bit more interesting/has a stronger vort max and
is accompanied by an Arctic front. Enough time yet to sort out
details regarding this, but at the moment thinking only minor
accumulation of snow is possible with this but not thinking this
Clipper will produce headline-worthy accumulations or impact. What
it will do as it passes is bring another shot of below normal temps
with low wind chills into Thurs night.

Temperatures are something of a roller-coaster in this period. Highs
Tues are near or just below seasonable in the 30s, then warm into
the upper 30s to mid 40s for Wed, then return back into the 30s to
near 40 for Thurs. Lows mainly in the 20s Tues and Wed nights, then
in the teens for Thurs night with single digit to below zero wind
chills.

Friday into the Weekend:

Pattern change sometime in this period from cyclonic flow aloft to
one of mid-level height rises and deeper SW flow aloft, as sfc high
pressure shifts offshore. This is a pattern that portends a warm-up
(also reflected in as a tilt in the odds toward above normal temps
in CPC's 6-10 day temperature outlooks). Opted not to make
significant change to NBM right now as timing when this occurs is
still in question but seems likely we'll see milder weather compared
to the workweek. Things turn more unsettled late in the weekend as a
frontal system arrives from the Southern Plains into the OH Valley
but details and timing are still unclear.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tonight...High Confidence. VFR with light SW winds developing.

Sunday...High Confidence. VFR with southwest wind gusts of 25 to
35 knots developing by afternoon. A few snow showers, or even a
localized heavier snow squall or two, possible by late
afternoon and evening. Greatest risk will be across northern
MA. Brief localized IFR expected in any squalls late.

Sunday Night...Moderate confidence. Mainly VFR, with local IFR
possible in any squalls. Strong winds with local gusts up to 35
kt. Scattered SHSN.

BOS TAF...High confidence in TAF.

BDL TAF...High confidence in TAF.

Outlook /Monday through Wednesday/...

Sunday Night: VFR. Windy with gusts up to 35 kt.

Monday: VFR. Strong winds with local gusts up to 45 kt.

Monday Night: VFR. Windy with local gusts up to 30 kt.

Tuesday: Mainly VFR, with local IFR possible. Breezy.

Tuesday Night: MVFR/IFR conditions possible. Breezy. Slight
chance SN.

Wednesday: Mainly VFR, with local IFR possible. Breezy.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

High pressure moves past the waters to the south overnight. An
arctic front approaches the waters tomorrow afternoon, then
crosses the waters tomorrow evening. Expecting gusty SW to W winds
to develop across waters. Small Craft Advisories are likely, but
could see some gusts up to gale force. Will be considering
headlines further this afternoon. Freezing spray is expected
late Sunday night. Will need to consider headlines for that,
too.

Outlook /Monday through Wednesday/...

Sunday Night: Strong winds with gusts up to 35 kt. Rough seas
up to 10 ft. Freezing spray.

Monday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Areas of rough seas. Freezing spray.

Monday Night: Winds less than 25 kt. Local rough seas.

Tuesday: Winds less than 25 kt. Local visibility 1 to 3 nm.

Tuesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft. Slight
chance of rain. Local visibility 1 to 3 nm.

Wednesday: Winds less than 25 kt. Seas up to 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning from 2 PM to 8 PM EST Sunday for ANZ232.
     Gale Watch from Sunday afternoon through late Sunday night for
     ANZ231-233>235-237.
     Small Craft Advisory from 1 AM Sunday to 10 AM EST Monday for
     ANZ230.
     Small Craft Advisory from 4 AM Sunday to 7 AM EST Monday for
     ANZ236.
     Gale Warning from 4 PM Sunday to 4 AM EST Monday for ANZ250.
     Gale Warning from 4 PM to 10 PM EST Sunday for ANZ251.
     Small Craft Advisory until 4 PM EST this afternoon for ANZ254.
     Gale Warning from 11 AM Sunday to 4 AM EST Monday for ANZ254.
     Gale Warning from 11 AM to 8 PM EST Sunday for ANZ255-256.

&&

SYNOPSIS...Belk/Loconto
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...Loconto
AVIATION...Belk/Loconto
MARINE...Belk/Loconto
Hazardous weather outlook, Feb 26, 4:13 AM EST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
413 AM EST Sat Feb 26 2022

CTZ002>004-MAZ002>024-026-RIZ001>008-270915-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
413 AM EST Sat Feb 26 2022

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>235-237-250-251-254>256-270915-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
413 AM EST Sat Feb 26 2022

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-270915-
Boston Harbor-Narragansett Bay-
413 AM EST Sat Feb 26 2022

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 3:26 AM ESTGale WatchBOX23 hr
Feb 26, 3:47 PM ESTGale WarningBOX39 hr

Nearby

Small Craft Advisories in Massachusetts, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.